Difference between Carbidopa/levodopa and... - Cure Parkinson's

Cure Parkinson's

20,827 members22,221 posts

Difference between Carbidopa/levodopa and BENSERAZIDE CHLORHYDRATE / LEVODOPA

Vik38 profile image

My husband's been on Modopar (BC/L) for 18 months now and still waiting for the honeymoon to begin !! He's finding it harder and harder to walk in the afternoon, due to overworking aswell. His doc who we see wvery 6 months to dictate the prescription just wants to up the dose (currently at 4 x 25/100) to 5 times a day. I'm wondering whether if it's worth changing the tablets? Is there a radical difference between them both? Has anyone had improvements on switching?

16 Replies

Hi Vik38,

I don't think switching the pills will make any difference.

When you say he is finding it harder to walk, what exactly is the problem (i.e., what parkinson's symptoms does he experience)?

Vik38 profile image
Vik38 in reply to

His main PD symptom is a dragging left foot and curling toes. Usually it gets worse in the afternoon. But today we went out for an afternoon walk and the "message" was getting through to his left leg. It wasn't even dragging. Very hard to pick it up and take a step.

in reply to Vik38

Is he ever symptom free, after taking single dose of his meds, and remain symptom free until the next dose?

Vik38 profile image
Vik38 in reply to

Not really, but only very slight in the morning after 1st dose. He's ok usually till early afternoon.

park_bear profile image
park_bear in reply to Vik38

Having difficulty to lift my leg to take a step is what happens to me when I have too much levodopa. It feels too tight. When this occurs I am able to trot for a bit.

When I do not have enough levodopa, the affected leg feels too "loose" - it tends to drag and it feels like the nerve impulses are not getting through very well.

Vik38 profile image
Vik38 in reply to park_bear

That's exactly it, he can sprint but not walk ! But more often he srags it. Just bought him a note book to write doses, time, food and "symptoms". His just been put on sick leave for 4 months so we'll wait a week before changing anything to see if work is the problem - I know work is my problem - I'm allergic to it!

park_bear profile image
park_bear in reply to Vik38

Will then pretty sure he has got too much levodopa rather than too little. Does this happen when the Madopar is at peak effect, or when it is starting to wear off and he is about to take another dose?

Vik38 profile image
Vik38 in reply to park_bear

Hard to say. But if he takes a tablet it doesn't make it any easier to walk. It's usually during the afternoon and once he's having difficulties it's for the whole evening.

park_bear profile image
park_bear in reply to Vik38

With your doctor's consent you could try reducing his dosage to 3 times a day instead of 4. If it helps that would mean he is getting too much levodopa.

in reply to park_bear

In order to determine if the problem is too much or too little levodopa I would change the most problematic of the 4 doses, and see how he does in that dosing interval (or you could change all 4)...

Vik38 profile image
Vik38 in reply to

To start with, the fact that he's now on sick leave may solve the problem as stress levels hopefully will fall. But after a week, we'll try and experiment a bit with the dosing. Not easy to pinpoint the one that causes the problem - the one at 7am is perfect. The next is at 11, then 3, then 7pm. We eat after his final tablet (we're in France). His gait gets really difficult from 3 or 4 pm onwards .... sometimes before his tablet, sometimes after. Maybe it's the tablet at 11 that is too soon? Could push it back to 12 to fit around eating times (around 1pm). Or skip it completely and take next tablet at 2pm then again at 7.

Both meds have 100mg levadopa. The 25 mg is the carrier and that is carbidopa or benseraside. He is unlikely to notice any difference changing meds. Does he have a tremor or is he stiffness dominant? It sounds like he never gets quite enough each dose to turn him on.

My husband has been on Madopar for 5 plus years now. The Neuro wanted to put up dosage every time we saw him. My husbands reluctance to do this made him prescribe Rasagaline which helps dopamine from being broken down. This definitely made a difference, also didn’t need to up the dose causing more dyskinesia for him. Now has Amantadine as well. Not sure which has helped but toe curling has lessened whilst walking.

Must be difficult for your husband to manage with working as well.

Vik38 profile image
Vik38 in reply to Zella23

He takes 8mg of Ropinirole too first thing in the morning.

Hi there Vik38From my husbands perspective I think increasing wouldn’t be a bad thing. He takes the same drug 200/50 three times a day and also a Pramipexole (sp?) at lunch time and they work well. He had the foot problems you mention but not any longer. At times his walking is slow but if he concentrates he can walk better than me! He has had PD for 10 years. It’s always a bit of trial and error because everyone is different. If your hubby try’s an increase and it doesn’t work he can always back track or change drug? My husband hasn't had a drug increase for 3 years! Good luck!

Here is an article which compares levodopa/carbidopa (Sinemet) with levodopa/benserizide (Madopar) and the final paragraph summarizing the findings.

Pharmacokinetics of levodopa/benserazide versus levodopa/carbidopa in healthy subjects and patients with Parkinson’s disease

n.neurology.org/content/29/...

"Levo-dopa/benserazide might be a better choice for patients with more severe adverse effects or inadequate levodopa efficacy, and levodopa/carbidopa might be more useful forpatients with motor complications. '

You may also like...